Indivisible plexes in latin squares

Abstract

A k-plex is a selection of kn entries of a latin square of order n in which each row, column and symbol is represented precisely k times. A transversal of a latin square corresponds to the case k = 1. A k-plex is said to be indivisible if it contains no c-plex for any 0 < c < k. We prove that if n = 2km for integers k ≥ 2 and m ≥ 1 then there exists a latin square of order n composed of 2m disjoint indivisible k-plexes. Also, for positive integers k and n satisfying n = 3k, n = 4k or n ≥ 5k, we construct a latin square of order n containing an indivisible k-plex.

This is a preview of subscription content, access via your institution.

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.

References

  1. 1.

    Cavenagh N.J., Donovan D.M., Yazici E.S.: Minimal homogeneous latin trades. Discrete Math. 306, 2047–2055 (2006)

    MATH  Article  MathSciNet  Google Scholar 

  2. 2.

    Colbourn C.J., Rosa A.: Triple Systems. Clarendon Press, Oxford (1999)

    Google Scholar 

  3. 3.

    Dénes J., Keedwell A.D.: Latin squares and their applications. Akadémiai Kiadó, Budapest (1974)

    Google Scholar 

  4. 4.

    Egan J., Wanless I.M.: Latin squares with no small odd plexes. J. Comb. Des. 16, 477–492 (2008)

    MATH  Article  MathSciNet  Google Scholar 

  5. 5.

    Egan J., Wanless I.M.: Indivisible partitions of latin squares (preprint).

  6. 6.

    Hall P.: On representatives of subsets. J. London Math. Soc. 10, 26–30 (1935)

    MATH  Article  Google Scholar 

  7. 7.

    Wanless I.M.: A generalisation of transversals for latin squares. Electron. J. Comb. 9, R12 (2002)

    MathSciNet  Google Scholar 

  8. 8.

    Wanless I.M.: Diagonally cyclic latin squares. Eur. J. Comb. 25, 393–413 (2004)

    MATH  Article  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Judith Egan.

Additional information

Communicated by L. Teirlinck.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bryant, D., Egan, J., Maenhaut, B. et al. Indivisible plexes in latin squares. Des. Codes Cryptogr. 52, 93–105 (2009). https://doi.org/10.1007/s10623-009-9269-z

Download citation

Keywords

  • Latin square
  • Transversal
  • Plex
  • Orthogonal partition

Mathematics Subject Classifications (2000)

  • 05B15
  • 62K99